Acute interstitial nephritis
Acute interstitial nephritis (AIN) is inflammation and edema of the renal tubulointerstitium, most commonly a delayed hypersensitivity reaction to a drug, that presents as acute kidney injury with pyuria and leukocyte casts and only occasionally the classic fever-rash-eosinophilia triad. Diagnosis rests on drug history plus a compatible urinalysis, with biopsy reserved for diagnostic uncertainty or failure to improve after the culprit drug is stopped; management is withdrawal of the offending agent, with glucocorticoids for those who do not recover.
- Topic reviewThe full article, organized the way the exam asks it.
- ABIM-format MCQsVignettes with an explanation for every wrong answer.
- Key factsThe numbers and thresholds worth memorizing, up front.
- AI tutorMedBrain answers the question you're stuck on.
What this article covers
- Overview
Inflammatory disease of the renal tubules and interstitium: acute interstitial nephritis (AIN) is characterized by inflammation and edema of the interstitium, producing acute kidney injury (AKI) that generally develops over days to weeks.
- Epidemiology
A common cause of AKI, particularly in hospitalized and older patients exposed to multiple medications.
- Risk factors
Recent exposure to a culprit drug class: antibiotics (penicillins such as amoxicillin and methicillin, cephalosporins, fluoroquinolones, sulfonamides including trimethoprim-sulfamethoxazole…
- Pathophysiology
Delayed hypersensitivity reaction: most drug-induced AIN reflects a T-cell-mediated immune response against the drug (or a drug-modified renal antigen), producing interstitial inflammatory…
- Clinical features
Acute kidney injury is the defining feature: a gradual rise in serum creatinine, typically identified 7-10 days after starting a new drug, often without other symptoms.
- Differential diagnosis
Acute tubular necrosis: shares a drug/toxin trigger but urine sediment shows muddy-brown granular casts and renal tubular epithelial cells rather than leukocyte casts, and typically follows ischemia, sepsis, or direct nephrotoxin exposure.
- Diagnosis
AIN is established clinically from a compatible drug exposure history plus a urinalysis showing sterile pyuria with leukocyte casts, in the appropriate temporal context (creatinine rise about 7-10…
- Management
First, identify and immediately discontinue the offending drug.
- Complications
Progression to chronic tubulointerstitial nephritis: continued drug exposure for about 2 weeks or longer risks irreversible interstitial fibrosis and tubular atrophy.
- Prognosis
Renal recovery is usually complete if the drug is stopped immediately after the onset of kidney injury, though recovery may take weeks to several months.
- Prevention
Avoid re-exposure to any drug previously implicated in a patient's AIN; document the reaction clearly in the medical record given the more rapid, often more severe course with re-exposure.
Read the whole article
Subscribing to Internal Medicine opens every article, the full question bank and MedBrain, on the web, iPhone and Android.
Related articles
- Acute kidney injury
Acute kidney injury is a sudden rise in serum creatinine or fall in urine output from prerenal, intrinsic, or postrenal causes, defined and staged by KDIGO criteria. Management targets the underlying cause, corrects volume and electrolyte derangements, and escalates to renal replacement therapy for refractory hyperkalemia, acidosis, volume overload, or uremia.
- Acute tubular necrosis
Acute tubular necrosis (ATN) is direct injury to the renal tubular epithelium from prolonged ischemia, sepsis, or nephrotoxins, and is the most common cause of intrinsic acute kidney injury in hospitalized patients. It is diagnosed from a compatible exposure history, muddy brown granular casts on urine microscopy, and a fractional excretion of sodium above 2%, and is managed with supportive care, since no pharmacologic therapy reverses established tubular injury.
- Sarcoidosis
Sarcoidosis is a multisystem granulomatous disease of unknown cause defined by noncaseating granulomas, most commonly involving the lungs and hilar lymph nodes. Most patients are asymptomatic or have a self-limited course staged by chest radiograph; symptomatic organ-threatening disease is treated with systemic glucocorticoids, with methotrexate or another steroid-sparing agent added for glucocorticoid-refractory or glucocorticoid-intolerant disease.